Geometry & Topology

Rounding corners of polygons and the embedded contact homology of $T^3$

Michael Hutchings and Michael G Sullivan

Full-text: Open access

Abstract

The embedded contact homology (ECH) of a 3–manifold with a contact form is a variant of Eliashberg–Givental–Hofer’s symplectic field theory, which counts certain embedded J–holomorphic curves in the symplectization. We show that the ECH of T3 is computed by a combinatorial chain complex which is generated by labeled convex polygons in the plane with vertices at lattice points, and whose differential involves “rounding corners”. We compute the homology of this combinatorial chain complex. The answer agrees with the Ozsváth–Szabó Floer homology HF+(T3).

Article information

Source
Geom. Topol., Volume 10, Number 1 (2006), 169-266.

Dates
Received: 5 October 2004
Accepted: 25 January 2006
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513799706

Digital Object Identifier
doi:10.2140/gt.2006.10.169

Mathematical Reviews number (MathSciNet)
MR2207793

Zentralblatt MATH identifier
1101.53053

Keywords
embedded contact homology Floer homology

Citation

Hutchings, Michael; Sullivan, Michael G. Rounding corners of polygons and the embedded contact homology of $T^3$. Geom. Topol. 10 (2006), no. 1, 169--266. doi:10.2140/gt.2006.10.169. https://projecteuclid.org/euclid.gt/1513799706


Export citation

References

  • C Abbas, K Cieliebak, H Hofer, The Weinstein conjecture for planar contact structures in dimension three, Comment. Math. Helv. 80 (2005) 771–793
  • F Bourgeois, A Morse-Bott approach to contact homology, from: “Symplectic and contact topology: interactions and perspectives (Toronto, ON/Montreal, QC, 2001)”, Fields Inst. Commun. 35, Amer. Math. Soc., Providence, RI (2003) 55–77
  • F Bourgeois, V Colin, Homologie de contact des variétés toroï dales, Geom. Topol. 9 (2005) 299–313
  • F Bourgeois, Y Eliashberg, H Hofer, K Wysocki, E Zehnder, Compactness results in symplectic field theory, Geom. Topol. 7 (2003) 799–888
  • F Bourgeois, K Mohnke, Coherent orientations in symplectic field theory, Math. Z. 248 (2004) 123–146
  • D L Dragnev, Fredholm theory and transversality for noncompact pseudoholomorphic maps in symplectizations, Comm. Pure Appl. Math. 57 (2004) 726–763
  • Y Eliashberg, A Givental, H Hofer, Introduction to symplectic field theory, Geom. Funct. Anal. (2000) 560–673
  • A Floer, H Hofer, Coherent orientations for periodic orbit problems in symplectic geometry, Math. Z. 212 (1993) 13–38
  • M Hutchings, An index inequality for embedded pseudoholomorphic curves in symplectizations, J. Eur. Math. Soc. $($JEMS$)$ 4 (2002) 313–361
  • M Hutchings, M Sullivan, The periodic Floer homology of a Dehn twist, Algebr. Geom. Topol. 5 (2005) 301–354
  • M Hutchings, M Thaddeus, Periodic Floer homology, $($in preparation$)$
  • P Kronheimer, T Mrowka, Floer homology for Seiberg–Witten monopoles, (in preparation)
  • P B Kronheimer, T S Mrowka, Monopoles and contact structures, Invent. Math. 130 (1997) 209–255
  • P Kronheimer, T Mrowka, P Ozsváth, Z Szabó, Monopoles and lens space surgeries, Annals of Math. (to appear)
  • R Lipshitz, A cylindrical reformulation of Heegaard Floer homology
  • D McDuff, Singularities and positivity of intersections of $J$-holomorphic curves, from: “Holomorphic curves in symplectic geometry”, Progr. Math. 117, Birkhäuser, Basel (1994) 191–215
  • P Ozsváth, Z Szabó, Absolutely graded Floer homologies and intersection forms for four-manifolds with boundary, Adv. Math. 173 (2003) 179–261
  • P Ozsváth, Z Szabó, Holomorphic disks and topological invariants for closed three-manifolds, Ann. of Math. $(2)$ 159 (2004) 1027–1158
  • P Ozsváth, Z Szabó, Heegaard Floer homology and contact structures, Duke Math. J. 129 (2005) 39–61
  • B Parker, Holomorphic curves in Lagrangian torus fibrations, PhD thesis, Stanford University (2005)
  • M Schwarz, Cohomology operations from $S^1$ cobordisms in Floer homology, PhD thesis, ETH Zürich (1995)
  • R Siefring, Intersection theory of finite energy surfaces, PhD thesis, New York University (2005)
  • C H Taubes, Pseudoholomorphic punctured spheres in $\mathbb{R}\times(S^1\times S^2)$: properties and existence, $($preprint$)$
  • C H Taubes, The geometry of the Seiberg-Witten invariants, Doc. Math. (1998) 493–504
  • C H Taubes, Seiberg Witten and Gromov invariants for symplectic $4$-manifolds, First International Press Lecture Series 2, International Press, Somerville, MA (2000)
  • C H Taubes, Seiberg-Witten invariants, self-dual harmonic 2-forms and the Hofer-Wysocki-Zehnder formalism, from: “Surveys in differential geometry”, Surv. Differ. Geom., VII, Int. Press, Somerville, MA (2000) 625–672
  • C H Taubes, A compendium of pseudoholomorphic beasts in $\Bbb R\times (S\sp 1\times S\sp 2)$, Geom. Topol. 6 (2002) 657–814
  • V Turaev, Torsion invariants of ${\rm Spin}\sp c$-structures on $3$-manifolds, Math. Res. Lett. 4 (1997) 679–695
  • C Wendl, Finite energy foliations and surgery on transverse links, PhD thesis, New York University (2005)